Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Aug 2, 2003, 10:37 PM EDT for Allen County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 10:37 PM EDT (02:37 UTC)
- Expired
- Aug 3, 2003, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, OH
The radar
The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 030241
FFWIWX
OHC003-030530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALLEN COUNTY IN OHIO
* UNTIL 130 AM EDT
* AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN 2 MILES NORTH OF LIMA...MOVING
NORTHEAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY
RAIN CONTINUE TO DEVELOP ACROSS MERCER AND AUGLAIZE COUNTIES AND
MOVE INTO ALLEN COUNTY. RAINFALL RATES OF UP TO 2 INCHES PER HOUR
HAVE ALREADY BEEN ESTIMATED NEAR AND SOUTHWEST OF LIMA.
* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
LOCATIONS...
SPENCERVILLE
LIMA
CAIRO
LAFAYETTE
BEAVERDAM
ADDITIONAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED
ACROSS SOUTHERN ALLEN COUNTY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE
FROM LIMA TO BETWEEN SPENCERVILLE AND FORT SHAWNEE. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND IMMEDIATELY
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.
LAT...LON 4070 8438 4065 8398 4088 8388 4089 8409
4085 8411 4085 84312 follow-up statements
000 WGUS73 KIWX 030437 FFSIWX OHC003-030530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1224 AM EDT SUN AUG 3 2003 ...FLASH FLOOD WARNING CONTINUES... THE FLASH FLOOD WARNING CONTINUES FOR ALLEN COUNTY IN OHIO UNTIL 130 AM EDT... AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN WAS MOVING OUT OF ALLEN COUNTY. RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN SINCE 10 PM EDT...MAINLY FROM LIMA SOUTHWEST TO BETWEEN SPENCERVILLE AND FORT SHAWNEE. AT 11 PM EDT...LAW ENFORCEMENT REPORTED NUMEROUS COUNTY ROADS WERE FLOODED...WITH SOME ROADS HAVING UP TO A FOOT OF FLOWING WATER OVER THEM. SOME ROAD CLOSURES WERE IN PROGRESS. EVEN THOUGH THE HEAVIEST RAIN HAS EXITED THE COUNTY...FLOODING PROBLEMS WILL CONTINUE INTO THE OVERNIGHT HOURS. ADDITIONAL RAINFALL RATES SHOULD REMAIN UNDER A HALF INCH THROUGH 130 AM EDT ACROSS THE WARNING AREA. SOME LOCATIONS THAT WILL CONTINUE TO EXPERIENCE FLOODING PROBLEMS THROUGH 130 AM EDT ARE... LIMA... ELIDA... CAIRO... BEAVERDAM... HUME. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND IMMEDIATELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. $$
000 WGUS73 KIWX 030536 FFSIWX OHC003-030545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 131 AM EDT SUN AUG 3 2003 ...FLASH FLOOD WARNING HAS EXPIRED... THE FLASH FLOOD WARNING HAS EXPIRED FOR ALLEN COUNTY IN OHIO NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED HEAVY RAINFALL HAD ENDED ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. LAW ENFORCEMENT OFFICIALS REPORTED WATER WAS STILL ON SOME COUNTY ROADS WITH A FEW CLOSURES CONTINUING. HOWEVER...CONDITIONS WILL SLOWLY IMPROVE OVERNIGHT. LITTLE...IF ANY ADDITIONAL RAINFALL IS EXPECTED ACROSS THE COUNTY THE REMAINDER OF THE NIGHT BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:45 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 2, 7:45 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 645 PM EST SAT AUG 2 2003 AVIATION DISCUSSION FOR 00Z... SHOWERS AND THUNDERSTORMS FOCUSED ALONG A BOUNDARY FROM NEAR TOLEDO TO FORT WAYNE TO LAFAYETTE HAVE BEEN WEAKENING PAST HOUR...BUT A FEW WILL PERSIST AROUND FWA UNTIL AT LEAST 02Z. ATTENTION THEN TURNS TO DENSE FOG POTENTIAL. DEWPOINTS ARE CURRENTLY IN THE MID TO UPPER 60S AND MODEL BOUNDARY LAYER MOISTURE FIELDS ARE PROGGED AT 80 TO 90 PERCENT AROUND DAYBREAK. WITH LOSS OF DIURNALLY DRIVEN SKY COVER AND WINDS BECOMING LIGHT...EXPECT A REPEAT OF LAST NIGHTS DENSE FOG AROUND DAYBREAK. WILL HIT FOG A BIT HARDER AT FWA THAN SBN DUE TO THIS EVENINGS RAINS IN THE FORT WAYNE AREA. GIVEN AMPLE MOISTURE AND INSTABILITY AND A WEAK SHORTWAVE PIVOTING AROUND 500 MB TROUGH...WILL INCLUDE A VICINITY WORDING FOR THUNDER FOR SUNDAY AFTERNOON. BARJENBRUCH PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE... NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE FIRST FEW PERIODS OF THE FORECAST. WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN. BLEND OF MAV/FWC TEMPS WILL WORK. TUESDAY NIGHT THROUGH SATURDAY THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S. AVIATION DISCUSSION FOR 18Z TAFS... WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA. SKIPPER .IWX... IN...NONE. MI...NONE. OH...NONE. 12/SKIPPER
Hazardous weather outlook, Aug 2, 6:58 AM EDT, 15 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 558 AM EST SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 2, 5:24 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM WOODBURN IN FLOOD
08/01/03 ALLEN SANDBAGGING NECESSARY WITH
WATER ENCROACHING ON
HOUSES. SOME STREETS WAIST
DEEP IN WATER.
1159 PM 2 W WOODBURN IN 4.50 IN HEAVY RAIN
08/01/03 ALLEN
12Local storm report, Aug 2, 6:06 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0506 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM ROANOKE IN 0.75 IN HAIL
08/02/03 HUNTINGTON REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Aug 2, 6:37 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0537 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 3 SW REDKEY IN F1 TORNADO
08/01/03 JAY DESTROYED GARAGE THREE
TENTHS OF A MILE SOUTH OF
THE INTERSECTION OF STATE
ROUTE 67 AND COUNTY ROAD
1250W. PATH WIDTH 10
YARDS. PATH LENGTH WITHIN
JAY COUNTY 250 YARDS.
12Local storm report, Aug 2, 6:56 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0556 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY STREET FLOODING
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY FAIRGROUNDS FLOODED
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY TEN HOMES HAVE FLOODED
BASEMENTS
12Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.